Illinois, 2014Hail and Damaging Winds in Illinois, May 8, 2014
May 8, 2014 · NWS ILX · 4 events in 3 counties and zones
A cold front interacting with a warm and humid airmass triggered scattered thunderstorms across west-central Illinois during the evening of May 8th. A few of the storms produced 50 to 60 mph wind gusts and hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front interacting with a warm and humid airmass triggered scattered thunderstorms across west-central Illinois during the evening of May 8th. A few of the storms produced 50 to 60 mph wind gusts and hail up to the size of nickels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 8, 1:59 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, May 8, 1:59 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
259 PM CDT Thu May 8 2014
.DISCUSSION...
ISSUED 258 PM CDT Thu May 8 2014
Temperatures warming nicely across the forecast area today, with
gusty south-southwest winds and mainly some high clouds. Mostly in
the mid 80s, although some 90 degree temperatures reported at
Champaign and Rantoul at 2 pm. Convection developing as expected
west of the Mississippi River, with one cluster over
Minnesota/Iowa along the warm front, and the second developing
over western Missouri just ahead of the cold front. Both fronts
are tied into a surface low over northeast Nebraska.
Initial forecast concerns are with thunderstorm trends through
Friday including severe threat, followed by timing of
showers/storms for much of the first half of next week.
SHORT TERM...Tonight through Friday Night:
Latest mesoscale analysis showing CAPE's of 1000-1500 J/kg over
the forecast area, with the cap eroding along the Mississippi
River. Latest HRRR has the storms reaching the Illinois River
valley by around 6 pm and I-57 toward 9-10 pm. Areas west of I-55
most likely to see any severe weather as the instability will be
decreasing by the time the storms make it further east. Hail/wind
remains the primary concern with the storms. Secondary line of
showers/storms immediately ahead of the front will begin to move
in after midnight, but think the severe threat will be be over by
that point.
Extent of overnight convection will dictate where the severe
threat is for Friday. Areas south of I-70 would be most likely as
the front comes in and with outflows from the earlier convection
around, but additional instability would likely have to come
during the afternoon in between periods of storms. Will mention
categorical PoP's over 80% across the southeast third of the
forecast area through the day, with not the rain not fully moving
out of the southeast CWA until closer to midnight. Further west,
will largely go dry west of I-55 during the afternoon.
LONG TERM...Saturday through Thursday:
Short period of dry weather on tap for Saturday as a narrow ridge
axis slides by, but next wave will be approaching from the Plains.
Have added some slight chance PoP's in the afternoon west of I-55,
but main period of convection will develop Saturday night. Will
introduce likely PoP's late Saturday night across about the
northwest 2/3 of the forecast area, lingering into Sunday across
the north as remnants of an MCS move across the area.
The forecast from Sunday night into Monday night is more of a
challenge. The GFS is much faster than the ECMWF or Canadian
models by surging a cold front through the area Monday night,
while the latter models are close to 24 hours slower. This slower
solution would keep a good part of Sunday night and Monday dry.
This appears to be tied into phasing of the long wave trough across
the Rockies Sunday night, with the GFS featuring a more
progressive wave and the ECMWF cutting off a low over the northern
Dakotas for a time early next week. Am trending the blended model
grids on the slower side, but have not completely eliminated any
PoP's Monday/Tuesday.
Deep upper trough over the central U.S. to provide a period of
cooler weather for the middle of the week. Will see highs only in
the 60s much of the Tuesday-Thursday period.
Geelhart
&&
.AVIATION...
ISSUED 104 PM CDT Thu May 8 2014
Timing of convection remains tricky later today and tonight as
short-term model solutions are not in good agreement. 14z HRRR
features a broken line of thunderstorms coming into the Illinois
River Valley by around 00z, then steadily pushes it eastward to
I-57 by 04z. Meanwhile, the 12z NAM has similar timing with
regards to precip onset, but then shows widespread showers/thunder
continuing across the entire area throughout the night into Friday
morning. With 40-45kt 850mb jet currently focused across the
Plains expected to shift eastward into Illinois tonight, think the
wetter NAM may be the way to go. As such, think current convection
approaching the Ozarks will spread northeastward into central
Illinois this evening, then persist overnight as low-level jet
strengthens. Based on NAM forecast soundings and cross-sections,
will introduce predominant rain with VCTS between 01z and 04z.
Ceilings will initially be VFR, but will drop into the MVFR
category after midnight, then remain there through 18z Fri.
Overnight rain/thunder area will gradually shift eastward and exit
the TAF sites between 13z and 16z.
Barnes
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 2:04 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT THU MAY 8 2014
ILZ027>031-036>038-040>043-047>053-091100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
304 PM CDT THU MAY 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE
AREA TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE DURING THE
EVENING...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING...THEN
THE EMPHASIS FOR ADDITIONAL STORM DEVELOPMENT WILL SHIFT EAST OF
THE I-55 CORRIDOR BY FRIDAY AFTERNOON.
AFTER A BRIEF LULL FRIDAY NIGHT AND SATURDAY...ANOTHER SLOW-MOVING
STORM SYSTEM WILL BRING STORM CHANCES BACK INTO THE REGION
SATURDAY NIGHT THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 10 PM.
ILZ044>046-054>057-061>063-066>068-071>073-091100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
304 PM CDT THU MAY 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE
AREA TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO AN END FRIDAY
MORNING...HOWEVER ANOTHER ROUND OF STORMS WILL BE POSSIBLE AHEAD
OF THE COLD FRONT LATER IN THE DAY. A FEW OF THE STORMS COULD
BECOME SEVERE EAST OF THE I-55 CORRIDOR FRIDAY AFTERNOON AND
EVENING...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.
AFTER A BRIEF LULL FRIDAY NIGHT AND SATURDAY...ANOTHER SLOW-MOVING
STORM SYSTEM WILL BRING STORM CHANCES BACK INTO THE REGION
SATURDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...IT
MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING...BETWEEN 3 AND 10 PM.
BARNES
Thunderstorm Wind, Knox
- When
- May 8, 4:00 PM CST to 4:05 PM CST
- Where
- Knox County, 1 mi N of Abingdon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 40.815, -90.400
Part of a chicken coop was blown down.
Thunderstorm Wind, Mason
- When
- May 8, 5:20 PM CST to 5:25 PM CST
- Where
- Mason County, 2 mi SE of Manito
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 40.400, -89.743
Several tree branches were blown down southeast of Manito.
Thunderstorm Wind, Mason
- When
- May 8, 5:24 PM CST to 5:29 PM CST
- Where
- Mason County, Manito
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -89.770
A 6-inch diameter tree limb was blown down near Manito.
Hail, Cass
- When
- May 8, 6:05 PM CST to 6:06 PM CST
- Where
- Cass County, 2.07 mi S of Philadelphia
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 39.890, -90.120
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 8, 20141 death · 2 injured · $1.1 million · EF0 · 26 events
- Heat in South Carolina, May 8, 20141 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 8 to 9, 2014$700,000 · EF1 · 4 events
- Hail and Damaging Winds in Iowa, May 8, 2014$581,000 · 2.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, May 8, 2014$436,000 · EF0 · 31 events
- Tornadoes and Hail in Missouri, May 8 to 9, 2014$25,000 · EF1 · 6 events
- Damaging Winds in Missouri, May 8, 2014$57,000 · 65 kt wind · 4 events
- Flash Flooding and Flood in Puerto Rico, May 8 to 10, 2014$3,000 · 30 events
- Flash Flooding and Hail in Texas, May 8 to 9, 2014$11,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Minnesota, May 8, 2014$1,000 · 1.75 in hail · 6 events
- Hail in Minnesota, May 8, 20141 in hail · 5 events
- Winter Weather in Nebraska, May 8, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517346, 517344, 517343, 517342.